Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram - is anyone else taking it?

(17 Posts)
StarGazeyPond Wed 05-Mar-14 17:43:27

I've been on Citalopram for 2 weeks......and I feel awful. No sleep, awful cough, sluggish, don't want to get out of bed, etc. etc.

Anyone been on it longer term and feel ok?

Hidethechocolates Wed 05-Mar-14 17:46:25

Go back to your GP. Citalopram was awful for me....just made me yawn and sleep. I'm on Sertraline now. Just change meds...in two weeks you should've noticed at least a slight improvement.

Millie2013 Wed 05-Mar-14 17:51:42

Definitely speak to your GP, but I had horrible side effects for about a month after starting citalopram, then they went away and I really felt some benefit from taking it. It was by far the best AD for me, but unfortunately, in the long term, made me gain lots of weight.

StarGazeyPond Wed 05-Mar-14 17:55:46

Thank you Hide and Millie. I definitely don't want the weight gain as I've been doing Slimming World for 4 months and lost a stone - that's the last thing I need is to gain it all back!

I have made an appointment for Monday. Will see what GP says.

Thebluedog Wed 05-Mar-14 18:36:08

In watching this thread, my DH has started taking this and is almost 2 weeks in. He's not feeling much difference. He's having awful trouble sleeping anyway so I thin he's hoping it'll help him sleep

StarGazeyPond Wed 05-Mar-14 19:19:44

bluedog - apparently sleep disturbances are the worst side effect........the last thing I need when depressed is to lie awake hour after hour mulling things over hmm

I keep taking them one day at a time hoping I'll start to feel better. If I don't sleep soon I will have to come off them, I think.

I am limited to what I can take as I have heart problems and a lot of anti-ds make things worse.

Thebluedog Wed 05-Mar-14 19:41:12

Part of his depression and anxiety has been his inability to sleep. He's lucky if he gets 4 hours a night. This is obviously adding to how he's feeling. The doc said the ADs should help him sleep. If he's still having issues after a few more weeks on them I'm sure he'll go back.

violator Wed 05-Mar-14 19:46:03

I had awful trouble on both sertaline and escitalopram, they were very activating for me. I could not sleep past 4am no matter what I did, and persisted with this and heightened anxiety for 6 weeks before I cracked and had to change meds.

If the side effects haven't passed soon go back to your GP. SSRIs just don't suit everyone.

alicemac83 Wed 05-Mar-14 20:20:11

Hi, I've been on it for 8 weeks. 2 weeks is still really early days. I was told 4-6 weeks was when they start kicking in and around 8 weeks before they start to take full effect. It's up to you of course, but don't give up. I've been on it before after pnd and it worked then too. At 8 weeks I'm starting to feel myself again xxx

metoo22 Wed 05-Mar-14 21:24:01

Hi stargazey I have been taking it for 7 weeks now. Overall I definitely feel better, but it didn't seem to start working till 4 weeks or so. I am much less tearful than I was and able to get out of the house most days now. Sleep is still pretty bad but it has been for a long time, it's no worse than before the meds. I do feel sluggish and always need a nap, which contributes to not sleeping well at night.
This is my first time taking ADs so I have nothing to compare it to but am grateful for the overall improvement.
Hope you start to feel better soon.
xx
PS No weight gain so far - that would be really discouraging...

VoyageDeVerity Wed 05-Mar-14 21:26:05

Started working for me after 4 weeks. Initial side effects were absolutely dreadful so I would say stick with it. No weight gain for me at all and they eventually helped me sleep.

They kind of changed my life actually.

metoo22 Wed 05-Mar-14 21:31:30

Voyage that is great to hear! Are you still taking them? Or how long did you take for?

VoyageDeVerity Wed 05-Mar-14 23:10:30

Yes nearly a year now smile

StarGazeyPond Wed 05-Mar-14 23:21:20

Thanks, everyone, for feedback. I shall keep taking them a bit longer!

Millie2013 Thu 06-Mar-14 10:49:18

The weight gain for me only happened after about 18 months, I've taken it for shorter periods, with no significant weight chance

Millie2013 Thu 06-Mar-14 10:49:30

*change!!

ormirian Thu 06-Mar-14 12:06:17

Yes, it did help me a great deal. In fact back in Jan 2012 it was a lifesaver...literally.

I've been on it on and off since 2007. I came off a few times but have always had to go back eventually. I have come to the reluctant conclusion that it may always be part of my life. Having said that I have just stopped taking it, intending to give myself a break until the autumn. I know the withdrawal symptoms will be shite but short term and all being well the depression won't return for a few months (and maybe not at all). Why? Because I am the fattest I have ever been and I can be 99% sure it's down to the drug - and I have no libido which I hate.

My GP leaves me to it to a large extent. Obviously I have to have health check ups and debriefs to make sure I'm OK, but as he says I know my body and my mood better than anyone else.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now